Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Smoking and Tobacco

Smoking and hand rashes

08/24/2008

Question:

To Whom it may concern: Could a withdrawl to nicotine lead to hand rashes? This individual tried to quit smoking and developed hand rashes. The moment the individual started again the rash went away. Same thing on the 2nd and 3rd attempt of quiting. Is this a pshychological effect of quitting or could it indeed be an actual nicotine withdrawl effect?

Answer:

I will admit this is a new one for me. Certainly people develop skin reactions including hand dermatitis during periods of stress, and it's also possible that there is a dietary, medication or other behavior change associated with this person's nicotine withdrawal that triggers the rash. But, I'm unaware of any mechanism by which the pure absence of nicotine or cigarettes causes rash.

In any case, people who have failed more than a couple of quitting attempts need to see a physician to talk about extra help including medications for withdrawal. This would perhaps be a good time to explore the rash issue. Smoking kills half of those who continue with it, taking on average 7 minutes off their life for every cigarette smoked.

Don't wait. Get help.

For more information:

Go to the Smoking and Tobacco health topic, where you can:

Response by:

Rob  Crane, MD Rob Crane, MD
Clinical Associate Professor of Family Medicine
College of Medicine
The Ohio State University